Why the study?
Does clozapine initiation cause pulmonary embolism in a patient using nicotine gum?
Case Report (n=1)
Does clozapine initiation cause pulmonary embolism in a patient using nicotine gum?
Clozapine initiation may be associated with the development of pulmonary embolism, requiring vigilance from healthcare providers for prompt recognition of thromboembolic symptoms.
Purpose To report a case of pulmonary emboli induced by clozapine in a patient who was also using nicotine gum. This case is presented to alert health care providers of this rare adverse effect, to call attention to the risks associated with thromboembolism, and to enable prompt recognition of symptoms so that morbidity and mortality may be decreased in future cases. Summary A 51-year-old white woman was admitted to the psychiatric ward of a hospital for depression. She had suicidal ideation, was experiencing ethanol abuse relapse, and had had auditory hallucinations caused by concomitant medication nonadherence for 2 weeks prior to admission. The patient smoked 2 packs of cigarettes per day and was adhering to a smoking cessation program that included the use of nicotine gum. She developed diffuse pulmonary emboli 15 days after clozapine initiation. Application of the Naranjo Adverse Drug Reaction Probability Scale to this case indicated a probable relationship between initial clozapine titration and the development of pulmonary emboli in the patient. Clozapine was discontinued without tapering, and the patient was discharged with prescriptions for fluphenazine and warfarin. Discussion The exact mechanism by which clozapine causes pulmonary emboli is unclear, but there have been some hypotheses. This case is similar to previously reported cases because pulmonary embolism was seen on the initiation of clozapine therapy; however, it is unclear whether the concurrent use of nicotine gum increased the risk of developing pulmonary embolism. Conclusion Based on previous case studies and the literature, it was concluded that clozapine alone was the cause of pulmonary embolism in this patient. The role of nicotine remains questionable.
No takes yet. Share an insight, caveat, or question.
Yeh et al. (2009) conducted a case report in Depression and auditory hallucinations (n=1). Clozapine was evaluated on Pulmonary embolism.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: